Alert archive / Nevada / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Las Vegas, NV

June 4, 2017Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Jun 4, 2017, 2:40 AM PDT for Clark County, Lincoln County, Nye County, Nevada. It took effect at Jun 4, 2017, 1:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2017, 2:40 AM PDT (09:40 UTC)
In effect from
Jun 4, 2017, 1:00 PM PDT
Expired
Jun 4, 2017, 7:00 PM PDT
In force
6 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4517 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS85 KVEF 040940
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
240 AM PDT Sun Jun 4 2017

.Increasing southwest winds will combine with continued hot and 
dry conditions this afternoon through the early evening hours, 
producing critical fire danger over south-central Nevada.

NVZ461>464-050200-
/O.NEW.KVEF.FW.W.0011.170604T2000Z-170605T0200Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
240 AM PDT Sun Jun 4 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER
ZONES 461, 462, 463, AND 464...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM PDT
this evening. 

* AFFECTED AREA...In Nevada...Fire weather zones 461, 462, 463, 
  and 464. 

* TIMING...Winds will increase this afternoon and remain gusty
  into the early evening hours.

* WIND...Southwest 20-30 mph with gusts to around 35-40 mph.

* HUMIDITY...Humidity values will generally be in the 10 to 15
  percent range this afternoon.

* IMPACTS...A combination of strong winds, low relative humidity 
  and warm temperatures can contribute to extreme fire behavior. 
  Any fires that develop will likely spread rapidly. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected today. Outdoor burning is not recommended.

&&

$$


weather.gov/lasvegas
1 follow-up statement
169 
WWUS85 KVEF 050144
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
644 PM PDT Sun Jun 4 2017

NVZ461>464-050245-
/O.EXP.KVEF.FW.W.0011.000000T0000Z-170605T0200Z/
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
644 PM PDT Sun Jun 4 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 461, 462, 463, AND
464...

Even though relative humidity values will see a only a slightly
recovery overnight, gusty winds will start to decrease between 7 
and 8 pm this evening. Therefore, the Red Flag Warning will be
allowed to expire. 

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jun 3, 9:03 PM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 3, 9:03 PM PDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
903 PM PDT Sat Jun 3 2017

.SYNOPSIS...
Above normal temperatures continue for much the upcoming week as
high pressure remains in control. Breezy conditions will be
possible Sunday afternoon and evening as a shortwave trough
swings across the Pacific northwest. Next change in the weather
pattern will come late next week as a trough strengthens as it
approaches the West Coast.

&&

.UPDATE...Temperatures slowly falling from their hottest readings of
the year. Las Vegas officially hit 105, while the lower Colorado
River and Death Valley ranged between 110-115. Don't see much change
in temperatures on Sunday. There will be stronger southwest winds
tomorrow as a shortwave trough moves through northern
California/northwest Nevada. No update this evening.
&&

.PREV DISCUSSION...243 PM PDT Sat Jun 3 2017
.SHORT TERM...through Monday night.

Ridge over the southwest will weaken slightly across the local
area on Sunday as a trough approaches the West Coast. This trough
will lift northeastward across the Pacific northwest throughout
the day on Sunday which will tighten the local pressure gradient
increasing southwesterly flow during the afternoon and evening.
Band of slightly higher winds is expected to develop north of the
I-15 corridor with speeds of 15-20 mph gusting 25-30 mph. Higher
elevations in this area could see higher wind speeds but should
remain below advisory criteria. Prevailing ridge will shift
slightly eastward on Monday continuing above average temps with
lighter, southwesterly flow. Temps similar to today can be
expected to start the work week.

.LONG TERM...Tuesday through Saturday.

A prolonged period of hot and dry weather will persist much of next
week before a noticeable downward temperature trend and increasing
southwest winds develop by next weekend. Our forecast area will
reside between an Intermountain Region ridge and a broad eastern
Pacific trough Tuesday through Thursday. The influence of the ridge
will provide temperatures several degrees above normal while a dry
prevailing light to moderate southwest flow aloft will lead to winds
of 10 to 20 mph each afternoon across our area. Southwest winds will
increase Friday and Saturday as the eastern Pacific low begins to
move inland. The center of the low will be near the Pacific
Northwest but the base of the broad trough is forecast to dig down
over southern California and southern Nevada by Saturday. The latest
medium range models are in a little better agreement with the track
and timing of this feature. High temps will be pushed back to near
normal by Saturday and breezy to windy conditions can be expected
during the afternoon hours Friday and Saturday.

&&

.FIRE WEATHER...
High pressure will weaken slightly over the area on Sunday as a
trough approaches the West Coast. This trough will increase
southwesterly flow Sunday afternoon and evening as it lifts
northeastward across the Pacific northwest. Highest winds will be
north of the I-15 corridor reaching speeds of 15-20 mph gusting
25-30 mph with slightly higher winds in the higher elevations. Winds
remain marginal for potential elevated fire danger in zones across
southern Nevada including 462, 464, 463, and 465 where critical RH
values and fuels will also be present. With confidence low in
sufficient wind speeds have chosen not to go with a Red Flag Warning
for Sunday afternoon and early evening at this time. Next shift can
reassess as needed. Otherwise, dry conditions and weaker winds are
expected through midweek when the next trough develops over the
eastern Pacific increasing winds late next week.

&&

.HYDROLOGY...
Warmest stretch of temperatures along the east
slopes of the Southern Sierra Nevada of Inyo County expected over
the coming week. Unregulated creeks will be running high and fast
with very cold water. Extra caution should be used near creeks,
and other waterways this weekend.

&&

.AVIATION...For McCarran...High clouds around through early this
evening will decrease later this evening. Light winds expected
through early this evening, likely favoring an east to southeast
direction. Southwest winds will develop after 02z with speeds mainly
10 to 15 knots. Winds will likely lull for a bit Sunday morning
between about 14z and 17z and could be easterly at times. Southwest
winds will then push in by about 18z with speeds increasing to 15-20
knots Sunday afternoon with gusts around 25 knots.

For the rest of southern Nevada, northwest Arizona and southeast
California...Mainly south to southwest winds through early this
evening at 10-15 knots with areas of gusts 20-30 knots. The
strongest winds will be in Esmeralda and Nye Counties. Most areas
will experience typical diurnal wind trends later this evening
through early Sunday. South/southwest winds will pick up by late
Sunday morning in the 10-20 knot range and gusts 25-30 knots. VFR
conditions expected through Sunday.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Update...Pierce

SHORT TERM/FIRE WEATHER...Guillet
LONG TERM....Adair
AVIATION...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.